The CDC Says This New Delayed Vaccine Side Effect Is Hitting Mostly Men
There's a new study investigating a link between this concerning side effect and the COVID vaccine.
Since the COVID vaccines were first injected into people's arms in clinical trials in the summer of 2020, experts have been monitoring patients' reactions carefully. Most have fallen into the category of normal side effects your body experiences as it mounts an immune response, but there have been some reactions that have caused concern, like the blood clots linked to Johnson & Johnson that led to a pause on the vaccine. Recently, another new delayed vaccine side effect, called myocarditis, has experts on alert—and, according to the Centers for Disease Control and Prevention (CDC), it's mostly affecting men.
Myocarditis, which is inflammation of the heart muscle, has recently been cropping up since the age of vaccination was dropped to include those 12 and over. And it's not an immediate reaction, either. According to the CDC, the adverse effect is occurring "mostly in male adolescents and young adults age 16 years or older … typically within several days after COVID-19 vaccination."
Now, a new study published in the medical journal Pediatrics on June 4 has analyzed the cases of seven men between the ages of 14 and 19 who received the Pfizer vaccine who went to the hospital after experiencing chest pains and were diagnosed with myocarditis. The Associated Press reports that all of the patients were able to go home after two to six days in the hospital.
Additionally, a June 1 study out of Israel's Health Ministry looked at the 275 reported cases of myocarditis among the country's more than five million vaccinated people between Dec. 2020 and May 2021. According to Reuters, the researchers concluded that "there is a probable link between receiving the second dose (of Pfizer) vaccine and the appearance of myocarditis among men aged 16 to 30." The CDC also says myocarditis is more commonly reported after the second dose than the first dose.
In April, the CDC warned healthcare professionals that they were monitoring a handful of reports of myocarditis in young adults and teenagers who had gotten an mRNA vaccine. Both Pfizer and Moderna are mRNA vaccines, but currently, only Pfizer is approved for people under the age of 16 in the U.S. The CDC is currently investigating the potential link between myocarditis and these COVID vaccines, however, the agency continues to recommend that everyone 12 years and older get vaccinated.
The exact number of cases in the U.S. is unclear. NBC reports that the Department of Defense is investigating 14 cases among members of the military. So far, there have also been 18 cases in Connecticut, seven in New York, three in Idaho, six in Oregon, and four in Colorado, bringing the total to at least 52.
According to the CDC, signs of myocarditis include chest pain, shortness of breath, and feeling like you have a fast, fluttering, or pounding heartbeat. If you or your child experience any of these side effects within a week of vaccination, the agency says to seek medical care.